Vermont, 2013

Flash Flood in Vermont, June 29, 2013

June 29, 2013 · NWS BTV · 1 event in 1 county or zone

Thunderstorms with heavy rainfall developed on 6/29 in a warm unstable airmass. The region had been hit with excessive rainfall during the preceding month, and the ground was saturated and rivers and streams were running high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms with heavy rainfall developed on 6/29 in a warm unstable airmass. The region had been hit with excessive rainfall during the preceding month, and the ground was saturated and rivers and streams were running high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 1:07 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 29, 1:07 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
207 PM EDT SAT JUN 29 2013

.SYNOPSIS...
THE CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE
FOR THIS WEEKEND INTO NEXT WEEK. THE AREAL COVERAGE OF
PRECIPITATION WILL BE SCATTERED...WITH SOME ISOLATED AREAS OF
HEAVY RAINFALL POSSIBLE. A FEW STRONGER STORMS WILL BE POSSIBLE
THIS AFTERNOON ACROSS PARTS OF VERMONT. TEMPERATURES WILL
CONTINUE TO BE NEAR NORMAL WITH HIGHS IN THE UPPER 70S TO LOWER
80S AND LOWS MAINLY IN THE UPPER 50S TO MID 60S.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 108 PM EDT SATURDAY...GOING FORECAST IN GOOD SHAPE WITH
SHOWERS AND THUNDERSTORMS DEVELOPING WHERE ANTICIPATED ACROSS
CLINTON AND ESSEX COUNTIES OF NEW YORK...AS WELL AS PORTIONS OF
EASTERN VERMONT WHERE CAPE PROFILES OF 1000-1500 J/KG EXIST.
EXPECT CONVECTIVE ACTIVITY ACROSS THE CHAMPLAIN VALLEY OF NEW
YORK TO SHIFT INTO VERMONT OVER THE NEXT FEW HOURS...WITH
ACTIVITY ACROSS EASTERN VERMONT SHIFTING INTO NH. CONTINUED
THREAT OF SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL WITH ANY
STORMS...THOUGH AT THIS POINT BELIEVE STORMS WILL LIKELY REMAIN
BELOW SEVERE LIMITS...WITH MAYBE A WARNING OR TWO POSSIBLE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
AS OF 420 AM EDT SATURDAY...TONIGHT...AREAL COVERAGE/INTENSITY OF
SCATTERED CONVECTION WL DECREASE AS SFC INSTABILITY DISSIPATES.
WL MENTION LOW CHC POPS THRU THE EVENING HRS...THEN PATCHY FOG WL
BE POSSIBLE...ESPECIALLY DEEPER VALLEYS. TEMPS MAINLY IN THE M50S
MTN VALLEYS TO L/M60S CPV.

OVERALL...MDLS IN GOOD AGREEMENT WITH
LARGE SCALE SYNOPTIC SETUP FOR SUNDAY INTO MONDAY. GFS/ECMWF AND
NAM SHOW MID/UPPER LVL TROF AXIS BECMG SHARPER...WITH MORE OF A
SOUTHERLY FLW AT MID LVLS DEVELOPING BY MONDAY. THIS WL SHIFT OUR
MID LVL FLW FROM SW TO SOUTHERLY AND ADVECT DEEPER MOISTURE BACK
INTO OUR CWA BY MONDAY AFTN. PWS INCREASE TO NEAR 2.0"...ALONG
WITH A BOUNDARY NEARBY. THIS SFC BOUNDARY WL SERVE AS A FOCUS FOR
ADDITIONAL ROUNDS OF SHOWERS/STORMS...ESPECIALLY ON MONDAY. IN
ADDITION...A RRQ OF 25H JET OF 100 TO 120 KNOTS WL BE ACRS
SOUTHERN CANADA...PLACING OUR REGION IN FAVORABLE ULVL
DIVERGENCE...FOR ENHANCED DEEP LAYER LIFT. STILL SOME UNCERTAINTY
WITH REGARDS TO SFC HEATING/INSTABILITY EACH AFTN...PER CLOUD
COVER AND BL DWPTS. ON SUNDAY...THINKING GREATEST COVERAGE OF
SCATTERED SHOWERS/STORMS WL BE ACRS SOUTHERN/CENTRAL VT...WHERE
INSTABILITY/PWS ARE THE HIGHEST...ALONG WITH THE BEST LLVL SFC
CONVERGENCE FROM BOUNDARY. BY MONDAY...THIS FORCING ALONG WITH
INCREASED PW VALUES AND INSTABILITY WL LIFT INTO CENTRAL VT AND
PARTS OF NNY. WL MENTION CHC POPS FOR AFTN ACTIVITY ON SUNDAY AND
LIKELY POPS FOR MONDAY...PER BETTER DYNAMICS/MOISTURE PROFILES. IN
ADDITION...THE THREAT FOR ADDITIONAL HEAVY RAINFALL AND LOCALIZED
HIGHER RAINFALL RATES WL INCREASE BY MONDAY AFTN. NOT EXPECTING
WIDESPREAD ISSUES...BUT SOME LOCALIZED FLASH FLOODING COULD BE
POSSIBLE...ESPECIALLY ACRS AREAS OF COMPLEX TRRN...GIVEN THE
AVAILABLE MOISTURE. A SLIGHT WARMING TREND IN TEMPS CAN BE
ANTICIPATED AS 85H TEMP CLIMB BACK BTWN 13-15C...SUPPORTING HIGHS
MAINLY IN THE 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 443 AM EDT SATURDAY...FORECAST AREA WILL BE INBETWEEN A DEEP
TROUGH OVER THE MIDWEST AND A STRONG RIDGE OVER THE WESTERN ATLANTIC
FOR MUCH OF THE EXTENDED PERIOD. THE RESULT WILL BE A DEEP AND MOIST
SOUTHERLY FLOW OF AIR AND A CONTINUED THREAT FOR SHOWERS AND
THUNDERSTORMS. CHANCES FOR SHOWERS APPEAR HIGHEST EARLY IN THE
PERIOD WHEN REMNANTS OF SURFACE BOUNDARY WILL BE DRAPED ACROSS
REGION...PROVIDING A FOCUS FOR THE PRECIPITATION. OTHERWISE...
PRECIPITATION CHANCES AND THREAT OF THUNDERSTORMS EXPECTED TO
HIGHEST DURING AFTERNOON AND EVENING HOURS EACH DAY...DURING TIME
OF MAX HEATING AND INSTABILITY. SERIES OF HARD TO TIME SHORTWAVES
LIFTING NORTHEAST ACROSS THE REGION WILL ALSO ENHANCE CHANCES FOR
SHOWERS AT TIMES. WITH PRECIPITABLE WATER VALUES REMAINING VERY
HIGH THROUGH THURSDAY (NEAR 2 INCHES)...THERE WILL BE CONTINUED
THREAT FOR LOCALLY HEAVY DOWNPOURS AND POTENTIAL HYDRO CONCERNS...
GIVEN THE COPIOUS AMOUNTS OF RAIN WE HAVE RECEIVED THIS MONTH AND
THE SATURATED SOIL CONDITIONS. THERE ARE SOME INDICATIONS THAT BY
LATE IN THE WEEK THE RIDGE MAY RETROGRADE WEST FAR ENOUGH TO ALLOW
FOR FLOW TO BECOME MORE WESTERLY AND ZONAL...WHICH WOULD HELP DRY
THINGS OUT JUST A BIT. TEMPERATURES WILL BE ABOVE NORMAL THROUGH
THE PERIOD AND IT WILL BE HUMID. EXPECT VALLEY HIGHS IN THE MID
AND PERHAPS UPPER 80S...WITH LOWS MAINLY IN THE 60S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MAINLY VFR THROUGH 03Z EXCEPT LOCALLY MVFR
TSRA/SHRA THROUGH 00Z. CLEARING SKIES THIS EVENING WILL ALLOW FOR
LOCAL AREAS OF IFR/LIFR IN FOG 07-12Z ESPECIALLY AT KSLK/KMPV.
CAN'T QUITE RULE OUT FOG AT BTV AND PBG ESPECIALLY WITH SHOWERS
THIS AFTERNOON. MAINLY VFR AGAIN AFTER 12-14 SUNDAY. WINDS MAINLY
VARIABLE WITH SURFACE LOW PRESSURE OVER THE REGION.

OUTLOOK 18Z SUNDAY THROUGH THURSDAY...MAINLY VFR ALTHOUGH BRIEF
MVFR/IFR POSSIBLE IN ANY SCATTERED SHOWERS OR THUNDERSTORMS. MAY
SEE MVFR/IFR IN SOME FOG/BR DURING THE OVERNIGHT HOURS IN ANY
PLACES THAT SEE RAIN.

&&

.HYDROLOGY...
AS OF 420 AM EDT SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED DAILY ACRS THE NORTH COUNTRY. THE THREAT FOR
ADDITIONAL FLOODING WITH POSSIBLE FLASH FLOODING WL INCREASE AGAIN
BY EARLY THIS UPCOMING WK...ESPECIALLY AS THE AVAILABLE MOISTURE
IN THE ATMOSPHERE INCREASES. THE COMBINATION OF DEEP MOISTURE
ADVECTION... SFC INSTABILITY...AND SFC BOUNDARY NEARBY WL HELP IN
THE DEVELOPMENT OF DAILY ROUNDS OF SHOWERS/STORMS. GIVEN THE
RECENT RAINS AND ALREADY SATURATED SOILS...VERY LITTLE ADDITIONAL
RAINFALL IS NEEDED TO CAUSE PROBLEMS. RAPID RISES ON LOCAL
WATERWAYS CAN BE EXPECTED IN AND AROUND ANY THUNDERSTORM ACTIVITY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...LAHIFF
SHORT TERM...TABER
LONG TERM...RJS
AVIATION...SISSON
HYDROLOGY...
Hazardous weather outlook, Jun 29, 2:18 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
318 AM EDT SAT JUN 29 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-300730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
318 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE
NORTH COUNTRY. A FEW STRONGER STORMS WILL BE POSSIBLE ACROSS
PARTS OF CENTRAL...EASTERN...AND SOUTHERN VERMONT. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY
DOWN POURS. IN ADDITION...ISOLATED FLASH FLOODING WILL BE
POSSIBLE...GIVEN THE SATURATED SOIL CONDITIONS. THE AREAL COVERAGE
AND INTENSITY OF PRECIPITATION WILL DECREASE AROUND SUNSET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE DAILY CHANCES OF SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR SUNDAY THROUGH MOST OF THIS UPCOMING WEEK. THE
COMBINATION OF SATURATED SOILS AND ADDITIONAL LOCALIZED HEAVY RAINFALL
WILL CONTINUE THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY AS THE
AMOUNT OF AVAILABLE MOISTURE IN THE AIR MASS INCREASES AGAIN BY
EARLY THIS UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 1:18 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
218 PM EDT SAT JUN 29 2013

NYZ035-VTZ002-005-006-008-016-017-291915-
EASTERN CHITTENDEN VT-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
LAMOILLE VT-WASHINGTON VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
218 PM EDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CHITTENDEN...
NORTHEASTERN ESSEX...NORTHWESTERN WASHINGTON...SOUTH CENTRAL FRANKLIN
AND SOUTHWESTERN LAMOILLE COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS NEAR FOUR BROTHERS...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER IN URBAN AREAS...HIGHWAYS AND
STREETS...AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING
SPOTS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SHELBURNE POINT...SOUTH BURLINGTON...EXIT 13 I89...EXIT 14 I89...
ESSEX JUNCTION...EXIT 12 I89...ESSEX CENTER...NORTH WILLISTON...
JERICHO...JERICHO CENTER...UNDERHILL...NORTH UNDERHILL...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4470 7284 4444 7271 4431 7338 4448 7347

LOCONTO
Special weather statement, Jun 29, 1:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
234 PM EDT SAT JUN 29 2013

VTZ003-004-007-291930-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
234 PM EDT SAT JUN 29 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN
CALEDONIA...NORTHERN ESSEX AND SOUTHEASTERN ORLEANS COUNTIES...

AT 224 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER
SOUTHERN ORLEANS AND NORTHEASTERN CALEDONIA COUNTIES. THE STRONGEST
THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SUTTON. THESE STORMS ARE
MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. DOPPLER RADAR
ESTIMATES THAT AROUND ONE INCH OF RAIN HAS FALLEN FROM PRIOR
THUNDERSTORMS. ADDITIONAL HEAVY RAINFALL FROM THESE STORMS WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EAST CHARLESTON...EAST BROWNINGTON...ISLAND POND...MORGAN CENTER...
WARREN GORE...AVERYS GORE...NORTON...AVERILL...WALLACE POND...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4498 7152 4493 7150 4459 7202 4471 7221
      4480 7217 4502 7190 4502 7159

LOCONTO

The radar

The Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chittenden

When
June 29, 2:45 PM EST to 5:00 PM EST
Where
Chittenden County, 0.75 mi N of Burlington to 1.52 mi WSW of South Burlington
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
44.481, -73.221

Thunderstorms produced one to two inches of rain in less than an hour, quickly overwhelming storm drains...and creeks and streams. Numerous roads were flooded in Burlington, South Burlington, Essex Junction, and St. George Vt.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455474.